Rhabdomyolysis due to high-dose steroids and non-depolarising muscle blocking agents is relatively uncommon. We report a case of a 36-year-old man with severe respiratory failure due to hypersensitivity pneumonitis requiring mechanical ventilation. He was given high doses of parenteral steroids, neuromuscular blockade with non-depolarising agents and low tidal volume ventilation. He developed severe rhabdomyolysis with elevated creatine kinase levels (CK >50,000 U/l) and renal impairment requiring continuous venovenous haemofiltration. The aetiology for this rhabdomyolysis appears to be related to therapy with steroids in combination with muscle blocking agents and respiratory acidosis. This diagnosis was confirmed because deterioration of his pulmonary condition required reinstitution of high-dose steroid therapy, again leading to rhabdomyolysis. Patients treated with steroids and neuromuscular blocking agents should be regularly monitored for rhabdomyolysis. Physicians need to be aware of this relatively rare complication.
|Number of pages||3|
|Journal||Netherlands Journal of Critical Care|
|Publication status||Published - 1 Jan 2019|